The U.S. Food and Drug Administration recently issued a warning to the public that Onfi carries a serious risk of skin reactions.
Onfi is an anti-seizure drug that is used in combination with other drugs to treat Lennox-Gastaut Syndrome, a severe form of epilepsy. These severe skin reactions, known as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can result in long-term injuries and, in some cases, even death. As stated on the FDA’s website, “[a]ll cases of SJS and TEN in the FDA cases series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.” Because of these events, the FDA has approved changes to Onfi’s drug label and the patient Medication Guide to describe the risk of these potential skin reactions.”
The FDA recommends that patients:
- check for signs or symptoms of SJS/TEN, especially during the first eight weeks of treatment of when re-introducing therapy.
- seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives.
Health Officials are urging medical facilities and physicians to immediately discontinue use of Onfi and consider an alternative therapy if signs of SJS appear in their patients. If you or a loved one has suffered significant injury from a pharmaceutical or medical device, contact Lopez McHugh. We are here to discuss your options, with no obligation.